Illinois, 2018

Flash Flood in Illinois, July 15, 2018

July 15, 2018 · NWS PAH · 1 event in 1 county or zone

Scattered thunderstorms developed over southern Illinois as strong solar heating contributed to a rather unstable atmosphere by midday. A moist west-southwest low level wind around 20 knots at 850 mb provided ample moisture for isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered thunderstorms developed over southern Illinois as strong solar heating contributed to a rather unstable atmosphere by midday. A moist west-southwest low level wind around 20 knots at 850 mb provided ample moisture for isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 5:20 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 15, 5:20 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CDT Sun Jul 15 2018

.UPDATE...
Updated aviation section for 00z taf issuance

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 128 PM CDT Sun Jul 15 2018

Average confidence in the short term.

Currently the combination of heating and a remnant MCV sitting over
STL has resulted in strong and possibly severe storms and localized
flooding. The CAMs models were slow to catch on to this but seem to
be getting a clue now. They are also showing another round late this
afternoon and early evening. After that they start clear out a bit.
So will probably cut back on pops overnight. As we head into Monday
the CAMs are showing only scattered and other model suites would
tend to agree. We will however have cold front approaching and
should be in the area no later than 00z Tuesday. Therefore will keep
pops going through by Tuesday at day break. There may be lingering
showers along the TN border but will opt for dry right now.
Temperatures will still climb into the 90s Monday but should cool
into the middle 80s Tuesday behind the cold front. Dew points will
be a little slower falling but by Wednesday they should drop into
the 60s.

.LONG TERM...(Wednesday through Sunday)
Issued at 128 PM CDT Sun Jul 15 2018

Medium confidence continues in the overall pattern shown by the
models with lower confidence as we head into the weekend.

Models are in strong agreement with high pressure over the area
Wednesday as they have been for several runs. We will have
northeasterly flow over the area turning more southerly Thursday and
Friday. High pressure aloft over the southwest will push eastward
and sharpen the trough over the mid west sown through the lower Ohio
Valley. This will phase with surface low and frontal system
originating in the southern plains. As these two system come together
the chance for storms will return to the area. Chances for isolated
showers and storms will creep into the Ozarks as early as Wednesday
night. By Thursday chances will make eastward along the Mississippi
River. Thursday night and Friday we will have chances for showers
and storms across most of the area. For now it looks to be more of a
scattered type event but that could change in the heat of the
summer. By the weekend thats when models start to diverge. The GFS
is more in line with other models and trys do start drying us out at
least by Saturday night while the ECMWF is much slower and keeps the
upper low just to our north and fire storms through the weekend.
Temperatures will cooler with highs in the 80s vs 90s and dew points
fall into the 60s vs 70s. This will slowly trend back up as we
progress through week into the weekend.

&&

.AVIATION...
Issued at 620 PM CDT Sun Jul 15 2018

Scattered thunderstorms will continue making slow eastward progress
this evening. The storms are occurring ahead of a weak low pressure
system over the mid Mississippi Valley. The storms are expected to
remain east of kcgi. The timing for any storms that reach kpah would
be early to mid evening, and for kevv/kowb would be late this
evening or overnight. VFR conditions are forecast outside of storms.

Early Monday morning, some mvfr cigs or vsbys are possible in the
very humid air mass. The best chance is in the kevv/kowb area, where
mvfr cigs will be forecast through the morning. Isolated storms may
redevelop on Monday as solar heating initiates them. The best chance
will be in the kevv/kowb areas, along the remains of the weak low.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...KH
LONG TERM...KH
AVIATION...MY
Hazardous weather outlook, Jul 15, 4:06 PM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
506 PM CDT Sun Jul 15 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-162215-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
506 PM CDT Sun Jul 15 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Scattered thunderstorms will continue tonight. Torrential
downpours will accompany some of the storms across southeast
Missouri, southern Illinois, and southwest Kentucky. A few pockets
of flash flooding cannot be ruled out this evening.

A few strong to severe storms are possible southwest of a line
from Mount Vernon Illinois to Madisonville Kentucky. Damaging
winds will be the main hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected again on Monday. The chance
of thunderstorms returns Thursday into Saturday. While a few
stronger storms with damaging winds cannot be ruled out, the main
concerns include lightning and locally heavy rain.

Heat indices are forecast to top the century mark Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

York

In the hours before

Local storm report, Jul 15, 1:14 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
214 PM CDT SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     TSTM WND DMG     MAYFIELD                36.74N 88.65W
07/15/2018                   GRAVES             KY   PUBLIC

            ROOF DAMAGE TO A SAVE-A-LOT IN MAYFIELD. TIME ESTIMATED
            FROM RADAR.

&&

DWS
Special weather statement, Jul 15, 3:41 PM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
441 PM CDT SUN JUL 15 2018

ILZ092-MOZ087-110-111-152230-
Alexander IL-Stoddard MO-Cape Girardeau MO-Scott MO-
441 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALEXANDER...SCOTT...
NORTHEASTERN STODDARD AND SOUTHERN CAPE GIRARDEAU COUNTIES UNTIL 530
PM CDT...

At 440 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scott City to Advance. Movement was
southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cape Girardeau, Scott City, Chaffee, Advance, Oran, Benton, Morley,
Kelso, Bell City, Delta, Dutchtown, Olive Branch, Hay-Wood City,
Horseshoe Lake Conservation Area, Thebes, Vanduser, Blodgett,
Commerce and Lambert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3682 8979 3711 8995 3713 8991 3713 8987
      3716 8986 3732 8956 3713 8927 3710 8926
      3709 8922 3707 8925 3707 8931 3706 8931
      3704 8929 3701 8934
TIME...MOT...LOC 2140Z 297DEG 17KT 3725 8958 3709 8990

RJP
Special weather statement, Jul 15, 4:17 PM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Paducah KY
517 PM CDT SUN JUL 15 2018

ILZ092-093-KYZ004-MOZ111-112-152300-
Alexander IL-Pulaski IL-Ballard KY-Scott MO-Mississippi MO-
517 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR PULASKI...ALEXANDER...WESTERN
BALLARD...NORTHEASTERN MISSISSIPPI AND NORTHEASTERN SCOTT COUNTIES
UNTIL 600 PM CDT...

At 516 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Tamms to near Olive Branch.
Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cairo, Mounds, Tamms, Mound City, Karnak, Wyatt, Olive Branch,
Horseshoe Lake Conservation Area, Ullin, Olmsted, New Grand Chain,
Pulaski, Wilson City and Commerce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3703 8952 3732 8938 3730 8905 3729 8904
      3730 8903 3730 8894 3685 8914
TIME...MOT...LOC 2216Z 292DEG 20KT 3721 8937 3709 8941

RJP
Special weather statement, Jul 15, 4:20 PM CST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
520 PM CDT SUN JUL 15 2018

MOZ108-152245-
Ripley MO-
520 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIPLEY COUNTY UNTIL 545
PM CDT...

At 520 PM CDT, Doppler radar was tracking strong thunderstorms near
Gatewood and 8 miles north of Maynard. Movement was southeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Doniphan, Gatewood and Oxly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3664 9112 3663 9069 3650 9058 3650 9112
TIME...MOT...LOC 2220Z 306DEG 18KT 3656 9117 3654 9093

RJP
Special weather statement, Jul 15, 4:51 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
551 PM CDT SUN JUL 15 2018

MOZ110>112-114-152345-
Stoddard MO-New Madrid MO-Scott MO-Mississippi MO-
551 PM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MISSISSIPPI...
SOUTHWESTERN SCOTT...NORTHEASTERN NEW MADRID AND STODDARD COUNTIES
UNTIL 645 PM CDT...

At 550 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hay-Wood City to near Bloomfield to near
Puxico. Movement was southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sikeston, Dexter, East Prairie, Bernie, Bloomfield, Miner, Morehouse,
Bertrand, Matthews, Essex, Canalou, Farrenburg, Hay-Wood City,
Vanduser, Baker and Penermon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3664 8996 3700 9016 3702 8957 3671 8921
      3664 8952
TIME...MOT...LOC 2250Z 317DEG 12KT 3695 8967 3695 8988 3695 9009

RJP
Local storm report, Jul 15, 6:13 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
713 PM CDT SUN JUL 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HEAVY RAIN       1 ESE ZEIGLER           37.89N 89.04W
07/15/2018  M2.53 INCH       FRANKLIN           IL   MESONET

            ONE HOUR ACCUMULATION.

&&

SMITTY

The radar

The Paducah radar (KPAH), 89 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Williamson

When
July 15, 6:26 PM CST to 8:00 PM CST
Where
Williamson County, Freeman Spur to 2 mi E of Freeman Spur
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.850, -89.000

A nearly stationary cluster of thunderstorms dumped several inches of rain in a few hours. Many roads were flooded from Herrin northward to the Franklin County line, including Freeman Spur. Twelve streets were flooded in Herrin, and some were impassable. Water entered the basements of houses. There was a public report of a storm total of 4.52 inches near Buckner. At the Plumfield gage site on the Big Muddy River, 3.86 inches was measured in three hours, including 2.53 inches in one hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766283.